Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Candida and Valtrex
Jan 19, 2009

I am HIV+ and have had Candida on my mouth for about five months now. The doctor subscribed Valtrex, (1gr, 3 times daily). After the candida persisted I did a research and I found not a single indication on the net that would suggest treating candida with Valtrex, plus my dosage seems somewhat high considering that people use Valtrex as much as I do only for shingles and for a short period of time while I am on the drug for the second time for almost a month. Given the fact that I am about to start HIV medication, I am a little worried about my doctor's choices. Hope you can help me on that. Thank You.

Response from Dr. Young

Hello and thanks for your post.

Indeed, valacyclovir (Valtrex) does not treat Candida infections (including thrush that you seem to have). The medication is used to treat and prevent recurrent herpes and zoster viral infections; to this regard, it's quite possible that your doctor is using Valtrex to prevent painful recurrence of your shingles. Indeed, for patients not yet on HIV medications, prevention of herpes infections is associated with lower HIV viral loads and possibly, slower disease progression.

Persistent Candida infection alone could be a reason to start HIV treatment; directed treatment of Candida usually involves the use of medications like fluconazole (Diflucan).

Seems to me that you may have a simple miscommunication about the reasons and goals of your treatment(s).

I hope this helps.

Be well, BY



Previous
CD4 terminology
Next
Doctors in NY City

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement